Winter Storm, Northwest Providence
- When
- February 17, 11:00 AM EST to February 18, 11:00 PM EST
- Where
- Northwest Providence forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
A major winter storm impacted southern New England with heavy snow and strong winds as it tracked southeast of Nantucket. Snowfall totals of one to two feet were widely observed throughout Rhode Island.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A major winter storm impacted southern New England with heavy snow and strong winds as it tracked southeast of Nantucket. Snowfall totals of one to two feet were widely observed throughout Rhode Island. No significant damage was reported due to the storm, primarily since the snow was fluffy and light with temperatures in the teens and 20s. Impact on travel was minimal, since the storm affected the region on Presidents Day and most schools were closed that week. However, there were numerous reports of minor accidents as a result of slippery roads. No injuries were reported. Officially, the storm total at T.F. Green State Airport in Warwick was 15.0 inches. Of that total, 14.7 inches fell on February 17th, which set a record for the date. The previous record snowfall was 4.1 inches set in 1974.Other snowfall totals, as reported by trained spotters, included 23 inches in Burrillville; 22 inches in Cumberland; 21 inches in Cranston; 20 inches in Woonsocket; 19 inches in South Kingstown; 17 inches in North Foster, West Warwick, Johnston, and downtown Providence; 16 inches in Middletown; 15 inches in Coventry and North Kingstown; and 14 inches in Portsmouth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 17, 6:59 AM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
659 AM EST MON FEB 17 2003
...NEAR BLIZZARD FOR PARTS OF ORH BOS AREA IN THE 22Z-06Z TIME
FRAME OF WHAT WE BLV OVERALL A MANAGEABLE BUT NASTY BLOCKBUSTER IN
ITS WORST TIME OF IMPACT WHICH IS LATER THIS AFTN AND EARLY
TONIGHT...
YOURE AWARE OF 2ND WORST STORM ON RER BWI W 23
15+ PHL...8+ NYC AS OF 6 AM. BDL MDT SNOW AT 7AM
MARINE: STRAIGHT GALE WITH ISO G 50 KT OUTER WATERS.
451 AM FCST DEFICIENCIES AS WE BLV THEM TO BE TRUE ATTM.
SE MA AND RI MAY NEED A BOOST IN SNW ACCUM BY 4.
FOR THIS RECOMMEND CK E LI PNSOKX AMTS AND MOVE FROM THERE.
PLAYED CONSERVATIVE IN ORH COUNTY ON NO WIND ADVY.
FCST FOR THU-SAT IS PROBABLY IN SIG ERROR BUT UNCLEAR ON
NEXT STM DEVELOPMENTS. UK/GFS IMPRESSIVE BUT BE CAREFUL.
THIS STILL HAS AN ICE STM OPTION FOR INTERIOR SNE. SO WHILE
IT LOOKS VERY WARM ON GFS OP RUNS? IF THE GFS IS CORRECT
WE/VE GOT INITIAL ABSORBTION THEN SNOWMELT ISSUES. WELL
ADDRESS THIS ON TUE AFTN AFTER THIS BLOCKBUSTER IS NEARLY
COMPLETE.
MOC: ETA THRU 60 HRS. GFS WAFFLES BUT STILL IMPRESSIVE. ETA HAS CLEAR
CSI SIGNAL. ETA DOES WELL ON THESE. ONLY CONCERN NO CLOSED 5H
THO 5H IS DEEPENING.
WORST CONDS 21Z-06Z WHEN SFALL RATES TO 3/HR POSSIBLE CERTAINLY
1-2/HR. THIS BASED ON ETA THRU 06Z RUN AND LOCAL OFFICE ETA.
CFA CONTS: PRIMARY THREAT TUE MIDDAY HIGH TIDE WHEN SEAS WILL B 15-
20 FT DESPITE DEPARTING STM FORCE WIND GRAD AND TURN TO
NLY SFC WIND. SURGE WILL B ARD 1.5 TO MAYBE 2FT AT WORST.
MINOR TO POSSIBLY MDT CF UNLESS SLOWER AND LARGER SFC
PPP GRADIENT FUTURE RUNS. SEAS SHUD BE 13-15 FT AT HIGH
TIDE TNGT W MINOR SPLASOVER BUT A BIGGER PBLM TUE WITH
COMBINED 1.2 FT HIGHER ASTRO TIDE PLUS 1.5 SURGE PUTS
BOS AT PREDICTED 12.9. SEAS ON TOP OF THAT...MAYBE NOT
QUITE AS BAD AS EARLIER STMS THIS WINTER BUT A WATCH
IS WARRANTED.
WIND ADVY S COAST FOR SUSTAINED 27KT W GUST 40 KTS...LO PROB ISO G50.
WIND ADVY MQE BOS AND PYM FOR PRD SUSTAINED 27 ISO G45KT.
BLIZZARD: WE WONT SCALE UP YET IF AT ALL. NEED TO SEE M1/4 COMBINED
WITH 30 KT FOR 3 CONSEC HRS.
SWRATIOS: 10 OR 12 TO 1 I 95 SEWD.
15 TO 1 ELSEWHERE ESP W OF BL THERMAL GRAD WHICH BOX ETA
10 HAS VICINITY I95. THIS WILL ENHANCE SFALL NE MA INSIDE
I95...WHERE BEST CHC OF ISO 28-30 SOMEWHERE BTWN ORH-BVY-
LWM-AFN.
S AMTS: TIMING OF SLEET/R/ZR MIX IS CRITICAL TO AMTS. W SFALL RATES
OF 2 OR POSSIBLY 3/HR THIS AFTN THIS FCST CUD BE LOW END
ESP PVC AREA TO BOS.
RELATIVELY MINOR BACKLASH TUESDAY MIDDAY FM AFN TO ORH
NEWD..
HYDRANTS WILL NEED CLEARING FOR THIS STORM. BE PREPARED TO FIVE
ASSISTANCE TO NEARBY FAMILY..FRINDS..NEIGHTBORS.
MORE STORMS IN THE PACKAGE NEXT 2 WEEKS AND STILL LOOKING AT 2/25-26
AS INTERESTING.
CLI: BLV THIS COLD PKG JUST COMPLETED WAS IN SOME PLACES COLDER THAN
THAT OF MID AND LATE JAN....ESP NE MASS AND S NH. NOTING BOS
DEPARTURE FROM CLIMO -24 ON 2/16.
.BOX...
CT...WSW THRU 12Z TUE.
MA...WSW 2>18 THRU 12Z TUE.
WSW 19>21 THRU 04Z TUE BUT S TO ICE OR RAIN ERLY TNGT.
WSW 22>23 TDY ONLY.
WIND ADVY MA 7 15 16 19 23Z TDY THRU 09Z TUE.
WIND ADVY MA 20>24 21Z TDY THRU 09Z TUE.
CFA CONTS MA 7 15 16 19 22>24 FOR TNGT AND TUE HI TIDE.
RI...WSW RI 1>4 THRU 12Z TUE
WSW 5>7 THRU 04Z TUE.
WIND ADVY RI 5>7 21Z TDY THRU 09Z TUE.
NH...WSW 11 12 17Z MON - 17Z TUE
MARINE...GALE ALL WATERS MERR RVR-MTK.
DRAGCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-181215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 738 AM EST MON FEB 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY THE BLOCKBUSTER SNOW STORM THAT HAS BROUGHT A PART OF THE MID ATLANTIC REGION THEIR SECOND WORST SNOWSTORM ON RECORD HAS MOVED INTO THE REGION OF SOUTHERN NEW ENGLAND SOUTH OF THE MASS TURNPIKE STATEMENTS ARE POSTED FOR 12 TO 26 INCH SNOWFALL OVER MOST OF THE AREA WITH RAIN AND SLEET TRIMMING AMOUNTS TO 10 INCHES OR LESS ON PARTS OF THE SOUTHEAST NEW ENGLAND COAST. A WIND ADVISORY IS POSTED FOR COASTAL SOUTHEAST NEW ENGLAND. IF WIND GUSTS OF 35 MPH COINCIDE WITH VISIBILITY LESS THAN 1/4 MILE AT OFFICIAL GOVERNMENT OBSERVATION SITES...FOR 3 OR MORE HOURS LATE TODAY THEN THIS WOULD BECOME A BLIZZARD. A FEW POWER OUTAGES ARE POSSIBLE IN THE WIND ADVISORY REGION. THIS STORM WHILE HUGE...IS CURRENTLY FORECAST TO REMAIN JUST SHORT OF BLIZZARD SEVERITY. NEVERTHELESS...SNOWFALL RATES OF 2 INCHES/HOUR LATE TODAY WILL CAUSE EXTREMELY POOR CONDITIONS FOR AIR AND GROUND TRANSPORTATION WITH MAJOR DELAYS EXPECTED IN SOUTHERN NEW ENGLAND. THE WORST SNOW AND WIND FROM THIS STORM SHOULD OCCUR BETWEEN 3 PM AND MIDNIGHT THERE UNDOUBTEDLY WILL BE A FEW ADJUSTMENTS IN SNOW AMOUNTS BASED ON REALITY LATER TODAY AND THE TIMING ISSUES ASSOCIATED WITH A PROBABLE CHANGE TO SLEET OR RAIN FROM BOSTON TO PROVIDENCE SOUTHEASTWARD. A COASTAL FLOOD WATCH IS POSTED AND THE STATEMENT OFFERS THE DETAILS FOR TONIGHT AND TOMORROW. 15 TO 20 FOOT SEAS DRIVEN BY A PERIOD OF 60 MPH WIND GUSTS WILL CAUSE AT LEAST MINOR SPLASHOVER AT THE TIME OF HIGH TIDE TONIGHT AND TOMORROW...PARTICULARLY OUTER CAPE COD AS WELL AS PLYMOUTH TO NEWBURYPORT IF MODERATE FLOODING IS ANTICIPATED A COASTAL FLOOD WARNING WOULD BE ISSUED. ALTHOUGH A THUNDERSTORM AND ITS ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS FOR NANTUCKET AND MARTHAS VINEYARD...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED FROM THE THUNDERSTORM ITSELF. .DAYS TWO THROUGH SEVEN... THIS STORM WINDS DOWN QUICKLY BY NOON TUESDAY. THE NEXT STORM THREAT IS NEXT WEEKEND AND IF ITS A WARM STORM... SNOWMELT AND ICE JAM ISSUES COULD DEVELOP. THE STRENGTH AND PATH OF THAT STORM STILL IS OPEN FOR A SOMEWHAT COLDER SCENARIO AND HEAVY PRECIPITATION IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY SNOWFALL REPORTS OF 1/HR TO THE NATIONAL WEATHER SERVICE AS WELL AS AMOUNTS IN EXCESS OF 6 INCHES...DAMAGING WIND OR COASTAL FLOODING. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . DRAG
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340414, 5340415, 5340416, 5340417, 5340418, 5340419, 5340420.